This case presents an interesting combination of vitamin B12 deficiency and cefepime use, both isolated causes of neutropenia, occurring together. A 67-year-old male presented to the Emergency Department with severe leukopenia after six weeks of cefepime for osteomyelitis. On arrival, he endorsed pharyngitis, dyspnea, cough productive of clear sputum, and headaches for five days. The next day, he developed new onset dysphagia with thick, white oral secretions requiring suctioning with a strong productive cough. He then reported breathy, gravelly voice changes, present days prior to admission. Laryngoscopy demonstrated acute left true vocal cord immobility with right hypomobility, dysphonia, and dysphagia. Hematology cited both vitamin B12 deficiency and cefepime course were likely causing his neutropenia. Vitamin B12 deficiency commonly causes megaloblastic anemia and rarely pancytopenia. Manifestations may include gastrointestinal and neurological symptoms, such as dysphagia and vocal cord paralysis, as in this case. These complications can persist if not treated immediately. Antibiotics, such as cephalosporins, are also a known cause of neutropenia. This case highlights the broad spectrum of manifestations of vitamin B12 deficiency and emphasizes the importance of keeping this disorder on the differential diagnosis with a variety of clinical presentations.
No takes yet. Share an insight, caveat, or question.
Alharbi et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: